Doctors describe case of psychosis with hallucinations after antibiotic treatment

(ORDO NEWS) — Taking antibiotics for pneumonia caused a psychotic episode in a patient, during which the man heard the voice of God.

Antibiomania is a rare phenomenon, the causes of which are not fully understood – perhaps it is associated with the interference of antibiotics with the work of neurotransmitters. Fortunately, a couple of days of taking sedatives was enough for the patient to resolve the symptoms – usually in such cases more serious drugs are required.

An elderly Swiss man wanted to be cured of pneumonia, but taking antibiotics ended for him with hallucinations about conversations with God. The doctors who treated the man described the rare disorder in detail in an article in the journal BMC Psychiatry.

A 50-year-old man came to the hospital with left-sided pneumonia. Doctors first prescribed the patient the antibiotic amoxicillin, but that proved to be ineffective, and he was changed to clarithromycin. The man was treated at home.

A few days later, relatives noticed that the patient was behaving strangely – he became talkative and irritable, physical activity increased, mood improved, and then the man began to talk about contact with God. The family brought the patient back to the hospital.

“During our first psychiatric examination, the patient reported that the night after taking the first antibiotic, he had a sensation of death and developed auditory hallucinations, as if he heard God who spoke to him and said that he was chosen for a special mission,” the authors write. work.

In addition to the symptoms described above, the doctors also revealed that the patient had problems falling asleep.

The antibiotic had to be stopped. Doctors prescribed the man lorazepam, a sedative from the benzodiazepine group. Usually in such situations, antipsychotics are required, but lorazepam was enough – after a few days, delirium and hallucinations stopped.

The man had no known allergies, did not use drugs, did not smoke, did not take steroid medications. As it turned out, he also never had to resort to antibiotics in his entire life. He also had no previous mental illnesses.

A week later, doctors examined him again. The hallucinations no longer returned, the man was in a good mood.

It is not known how much each antibiotic contributed to the psychotic episode, and whether it is possible to speak of two episodes in this case – the symptoms appeared after taking the first drug, but how they were affected by taking the second is unclear.

“This case report needs to be interpreted in light of two major limitations,” the authors note. – Firstly, there are already reports of cases of mania that developed after the use of antibiotics.

However, important knowledge about this syndrome is still lacking. Secondly, there was no reanalysis to test our hypothesis of a pharmacodynamic interaction between the two antibiotics.”

According to Pascal Sienert, a psychologist and psychiatrist at the Catholic University of Leuven in Belgium, who commented on the described case, the chronology of the man’s use of antibiotics and subsequent manic symptoms corresponds to known cases of antibiomania.

“In my own experience, I have seen at least three cases, one of them with recurring episodes,” said Sienert. – All my colleagues also faced such cases. So if you add up the numbers around the world … then, of course, cases are not being reported enough.”

Antibiomania is a medically known but rare disorder that mostly affects men. The exact frequency of its occurrence is unknown, only a few dozen are described in detail in the literature, but, apparently, against the background of an increase in the use of antibiotics, the disorder will occur more often.

Known cases have been associated with different antibiotics. Most of them, however, in one way or another influenced the binding of gamma-aminobutyric acid to receptors. GABA regulates the functioning of the nervous system, and interference from the outside, apparently, led to violations of this work.

Also, psychotic episodes while taking antibiotics can be associated with an increase in the concentration of cortisol, C-reactive protein, anti-inflammatory cytokines, impaired mitochondrial function, and even changes in the composition of the intestinal microflora. It is still difficult to establish the exact cause – this requires information on a larger number of cases and careful examinations of such patients.

Online:

Contact us: [email protected]

Our Standards, Terms of Use: Standard Terms And Conditions.